Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Topeka, KS

April 20, 2005Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 20, 2005, 9:39 PM CDT for Cloud County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 9:39 PM CDT (02:39 UTC)
Expired
Apr 20, 2005, 10:30 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Cloud County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2735 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 210239
SVRTOP
KSC029-210330-
/O.NEW.KTOP.SV.W.0031.050421T0239Z-050421T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GLASCO...OR ABOUT 20 MILES SOUTHWEST OF
  CONCORDIA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...
  CONCORDIA...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3964 9789 3965 9760 3962 9747 3955 9750
      3931 9772 3931 9792 3931 9792 3943 9792

$$
2 follow-up statements
000 
WWUS53 KTOP 210307
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT WED APR 20 2005

KSC029-210330-
/O.CON.KTOP.SV.W.0031.000000T0000Z-050421T0330Z/
CLOUD-
1005 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
CLOUD COUNTY...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF GLASCO...OR ABOUT 
18 MILES SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT 20 MPH. A 
SECOND SEVERE THUNDERSTORM WAS LOCATED NEAR AURORA AND WAS MOVING 
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MILTONVALE...CLYDE...JAMESTOWN...AURORA AND CONCORDIA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9791 3965 9760 3964 9738 3933 9738
      3931 9772 3931 9792 3931 9792 3943 9792

$$
000 
WWUS53 KTOP 210318
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT WED APR 20 2005

KSC029-210330-
/O.CON.KTOP.SV.W.0031.000000T0000Z-050421T0330Z/
CLOUD-
1017 PM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
CLOUD COUNTY...

AT 1013 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 4 MILES SOUTH OF GLASCO. AT 
1016 PM CDT...THIS STORM WAS LOCATED NEAR AURORA...OR ABOUT 14 MILES 
SOUTHEAST OF CONCORDIA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
AURORA AND CLYDE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9791 3965 9760 3964 9738 3933 9738
      3931 9772 3931 9792 3931 9792 3943 9792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:00 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 4:00 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT WED APR 20 2005

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP/SEVERE THUNDERSTORM CHANCES
LATE TONIGHT AND THURSDAY.

SURFACE ANALYSIS SHOWS QUASI STATIONARY FRONTAL BOUNDARY ACROSS
SOUTHERN NEBRASKA WHILE STIFF SOUTH WINDS CONTINUE TO ADVECT
60S DEWPOINTS NORTH INTO PLAINS. TEMPERATURES HAVE WARMED INTO
UPPER 70S TO LOWER 80S...PRODUCING SURFACE COMPUTED LIS OF -7 TO -11
FROM CENTRAL KANSAS SOUTH INTO WESTERN OKLAHOMA. FORTUNATELY...AT
LEAST SO FAR...BUILDING UPPER RIDGE...AS SHOWN BY ANTICYCLONIC 500
MB WINDS FROM PROFILER NETWORK...OUT AHEAD OF WESTERN TROUGH...IS
PROVIDING CAP OVER AREA. ALTHOUGH CANT TOTALLY RULE OUT
THUNDERSTORMS FIRING IN VICINITY OF FRONT THIS EVENING...BELIEVE
MAIN TSTM INITIATION WILL OCCUR OVER WESTERN HIGH PLAINS PER ETA
MODEL MODEL...AND SPREAD EAST DURING OVERNIGHT HOURS. MODELS
WOULD BRING THUNDERSTORM CLUSTER/MCS INTO NORTH CENTRAL KANSAS
AROUND
6Z AND SPREAD SOUTHEAST ACROSS MUCH OF REMAINDER OF CWA BY 12Z.
DUE TO STRONG SOUTH INFLOW OF 60 DEWPOINTS AND STRENGTH OF UPPER
SYSTEM MOVING OUT INTO THE PLAINS...WILL MENTION CHANCE OF SEVERE
THUNDERSTORMS LATE TONIGHT NORTH OF INTERSTATE 70. FOR
THURSDAY...ONGOING CONVECTION MAY PRODUCE SEVERE THUNDERSTORMS OVER
MAINLY NORTHEAST AND EAST CENTRAL KANSAS DURING THE MORNING...AND
MAY SEE REPEAT PERFORMANCE IN THE AFTERNOON...OVER MAINLY NORTHEAST
AND EAST CENTRAL KANSAS...AS FRONT/DRY LINE MOVES EAST ACROSS CWA.

THUNDERSTORMS SHOULD END EARLY THURSDAY EVENING AS DRY PUNCH SHOVES
FRONT EAST OF CWA AT THAT TIME. SOME WRAP AROUND SHOWERS MAY THEN
MAKE IT INTO NORTHERN SECTIONS OF CWA LATE THURSDAY NIGHT...AND
SPREAD ACROSS ENTIRE CWA ON FRIDAY. IT WILL BE MUCH COOLER FRIDAY
WITH HIGHS STRUGGLING TO MAKE IT INTO THE UPPER 50S AND LOWER 60S.

HIGH PRESSURE SETTLING OVER THE AREA OVER THE WEEKEND WILL BRING DRY
AND COOL CONDITIONS WITH DAY TIME HIGHS IN THE 60S...AND NIGHT TIME
LOWS IN THE UPPER 30S TO LOWER 40S.

HAVE CONTINUED SHOWER/THUNDERSTORM CHANCES FROM LATE SUNDAY NIGHT
INTO TUESDAY. MODELS...AS USUAL...SHOWING VARYING SOLUTIONS TO NEXT
SYSTEM MOVING THROUGH SO FINE TUNING OF FORECAST WILL BE REQUIRED AS
GET CLOSER TO EVENT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Apr 20, 4:50 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT WED APR 20 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-211000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
450 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE BY THE LATE EVENING HOURS OVER NORTHERN
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WITH INCREASING
CHANCES FOR THUNDERSTORMS AFTER MIDNIGHT.  PORTIONS OF EAST CENTRAL
KANSAS COULD SEE THUNDERSTORMS BY THE LATE NIGHT HOURS.  ANY
THUNDERSTORMS THAT DEVELOP TONIGHT WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS...
ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA THURSDAY. THE
BEST CHANCES FOR THUNDERSTORMS...WHICH COULD BE SEVERE...WILL BE
ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY ALONG AND TO
THE EAST OF A MARYSVILLE TO JUNCTION CITY TO HERINGTON LINE.
WINDS AND HAIL WILL ONCE AGAIN BE THE MAIN HAZARDS WITH THE
THUNDERSTORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:30 PM CDTSevere Thunderstorm WarningTOPCloud30 min
Apr 20, 10:57 PM CDTFlash Flood WarningTOPCloud108 min
Apr 20, 11:17 PM CDTSevere Thunderstorm WarningTOPClay43 min
Apr 20, 11:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
Apr 21, 12:19 AM CDTSevere Thunderstorm WarningTOPMarshall41 min
Apr 21, 12:21 AM CDTSevere Thunderstorm WarningTOPClay39 min
Apr 21, 2:25 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie65 min
Apr 21, 3:11 PM CDTTornado WarningTOPNemaha49 min
Apr 21, 3:29 PM CDTTornado WarningTOPNemaha16 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningTOPJackson24 min
Apr 21, 3:58 PM CDTTornado WarningTOPBrown, Jackson, Nemaha47 min
Apr 21, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.